Texas, 2014

Drought in Texas, June 1 to 30, 2014

June 1 to 30, 2014 · NWS EWX · 8 events in 8 counties and zones

June brought beneficial rain to much of South Central Texas with the Rio Grande Plains experiencing a near record rainfall event near the end of the month. With the wet weather, no county worsened during the month and Val Verde (Extreme Category (D3)), Bandera, Edwards, Kerr, Llano, and Medina (all Severe (D2)) Counties improved.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

June brought beneficial rain to much of South Central Texas with the Rio Grande Plains experiencing a near record rainfall event near the end of the month. With the wet weather, no county worsened during the month and Val Verde (Extreme Category (D3)), Bandera, Edwards, Kerr, Llano, and Medina (all Severe (D2)) Counties improved. The rest of the area that was in category D2 or worse remained unchanged with Gillespie County in Stage D3 and Kendall County in Stage D2. Fire danger was moderate to high across the area at the end of June. Of the counties in D2 or worse drought Kerr and Val Verde had burn bans in effect. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) for the Lower Colorado and Upper Guadalupe River Basins and below normal (10-24 percent) for the Lower Guadalupe River Basin. Area lakes and reservoirs continued well below normal pool elevations. With the extreme rain event on the 20th-21st, Lake Amistad rose close to three feet, but was still 41.6 feet below normal. Lake Travis remained 52 feet below normal. After rising slightly in May, Medina Lake dropped again and was 85 feet below normal. The Edwards Aquifer dropped during the month and was 27.6 feet below normal, and 8.1 feet below the level at the end of June 2013. The Edwards Aquifer Authority remained in stage 3 water restrictions requiring large water users to reduce pumping by 35%. Fredericksburg remained in stage 3 water restrictions, Kerrville in stage 1, and Del Rio entered stage 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 31, 10:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1146 PM CDT SAT MAY 31 2014

.AVIATION...
/06Z TAFS/
VFR CONDITIONS WILL PREVAIL THROUGH ABOUT 08/09Z SUNDAY. AREA
FORECAST SOUNDINGS AND CROSS-SECTIONS ARE SUGGESTING LOW LEVEL
MOISTURE RETURNING WITH MVFR CIGS AROUND 09Z TO ABOUT 15Z SUNDAY
ALONG THE I-35 SITES. VFR CONDITIONS WILL PREVAIL THROUGH THE
FORECAST PERIOD AT KDRT WITH VFR CONDITIONS RETURNING TO THE I-35
TERMINALS AROUND AND AFTER 16Z SUNDAY. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON ACROSS THE EASTERN
PART OF SOUTH CENTRAL TEXAS WITH NO IMPACTS TO THE AREA SITES.
MVFR CIGS RETURN FOR THE 30 HRS SITES OVERNIGHT MONDAY AFTER 09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  91  71  92  72 /  10  20  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  68  89  70  91  70 /  10  20  -   -   -
NEW BRAUNFELS MUNI AIRPORT     69  91  70  91  71 /  10  20  -   -   -
BURNET MUNI AIRPORT            68  89  70  90  70 /  10  10  -   -   -
DEL RIO INTL AIRPORT           74  98  74  98  74 /  10  -   -   -   -
GEORGETOWN MUNI AIRPORT        69  88  70  90  72 /  10  20  -   -   -
HONDO MUNI AIRPORT             71  95  71  96  73 /  10  -   -   -   -
SAN MARCOS MUNI AIRPORT        69  90  70  91  71 /  10  20  -   -   -
LA GRANGE - FAYETTE REGIONAL   69  89  71  91  72 /  10  20  10  -   -
SAN ANTONIO INTL AIRPORT       70  92  71  93  73 /  10  10  -   -   -
STINSON MUNI AIRPORT           71  93  72  94  73 /  10  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...26
Hazardous weather outlook, May 31, 11:18 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1218 AM CDT SUN JUN 1 2014

TXZ171>173-183>194-202>209-217>225-228-012015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1218 AM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Bandera

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Official NWS Observations
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

June brought beneficial rain to much of South Central Texas with the Rio Grande Plains experiencing a near record rainfall event near the end of the month. With the wet weather, no county worsened during the month and Val Verde (Extreme Category (D3)), Bandera, Edwards, Kerr, Llano, and Medina (all Severe (D2)) Counties improved. The rest of the area that was in category D2 or worse remained unchanged with Gillespie County in Stage D3 and Kendall County in Stage D2. Fire danger was moderate to high across the area at the end of June. Of the counties in D2 or worse drought Kerr and Val Verde had burn bans in effect. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) for the Lower Colorado and Upper Guadalupe River Basins and below normal (10-24 percent) for the Lower Guadalupe River Basin. Area lakes and reservoirs continued well below normal pool elevations. With the extreme rain event on the 20th-21st, Lake Amistad rose close to three feet, but was still 41.6 feet below normal. Lake Travis remained 52 feet below normal. After rising slightly in May, Medina Lake dropped again and was 85 feet below normal. The Edwards Aquifer dropped during the month and was 27.6 feet below normal, and 8.1 feet below the level at the end of June 2013. The Edwards Aquifer Authority remained in stage 3 water restrictions requiring large water users to reduce pumping by 35%. Fredericksburg remained in stage 3 water restrictions, Kerrville in stage 1, and Del Rio entered stage 1.

Drought, Edwards

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Official NWS Observations
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

June brought beneficial rain to much of South Central Texas with the Rio Grande Plains experiencing a near record rainfall event near the end of the month. With the wet weather, no county worsened during the month and Val Verde (Extreme Category (D3)), Bandera, Edwards, Kerr, Llano, and Medina (all Severe (D2)) Counties improved. The rest of the area that was in category D2 or worse remained unchanged with Gillespie County in Stage D3 and Kendall County in Stage D2. Fire danger was moderate to high across the area at the end of June. Of the counties in D2 or worse drought Kerr and Val Verde had burn bans in effect. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) for the Lower Colorado and Upper Guadalupe River Basins and below normal (10-24 percent) for the Lower Guadalupe River Basin. Area lakes and reservoirs continued well below normal pool elevations. With the extreme rain event on the 20th-21st, Lake Amistad rose close to three feet, but was still 41.6 feet below normal. Lake Travis remained 52 feet below normal. After rising slightly in May, Medina Lake dropped again and was 85 feet below normal. The Edwards Aquifer dropped during the month and was 27.6 feet below normal, and 8.1 feet below the level at the end of June 2013. The Edwards Aquifer Authority remained in stage 3 water restrictions requiring large water users to reduce pumping by 35%. Fredericksburg remained in stage 3 water restrictions, Kerrville in stage 1, and Del Rio entered stage 1.

Drought, Gillespie

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Official NWS Observations
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

June brought beneficial rain to much of South Central Texas with the Rio Grande Plains experiencing a near record rainfall event near the end of the month. With the wet weather, no county worsened during the month and Val Verde (Extreme Category (D3)), Bandera, Edwards, Kerr, Llano, and Medina (all Severe (D2)) Counties improved. The rest of the area that was in category D2 or worse remained unchanged with Gillespie County in Stage D3 and Kendall County in Stage D2. Fire danger was moderate to high across the area at the end of June. Of the counties in D2 or worse drought Kerr and Val Verde had burn bans in effect. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) for the Lower Colorado and Upper Guadalupe River Basins and below normal (10-24 percent) for the Lower Guadalupe River Basin. Area lakes and reservoirs continued well below normal pool elevations. With the extreme rain event on the 20th-21st, Lake Amistad rose close to three feet, but was still 41.6 feet below normal. Lake Travis remained 52 feet below normal. After rising slightly in May, Medina Lake dropped again and was 85 feet below normal. The Edwards Aquifer dropped during the month and was 27.6 feet below normal, and 8.1 feet below the level at the end of June 2013. The Edwards Aquifer Authority remained in stage 3 water restrictions requiring large water users to reduce pumping by 35%. Fredericksburg remained in stage 3 water restrictions, Kerrville in stage 1, and Del Rio entered stage 1.

Drought, Kendall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Official NWS Observations
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

June brought beneficial rain to much of South Central Texas with the Rio Grande Plains experiencing a near record rainfall event near the end of the month. With the wet weather, no county worsened during the month and Val Verde (Extreme Category (D3)), Bandera, Edwards, Kerr, Llano, and Medina (all Severe (D2)) Counties improved. The rest of the area that was in category D2 or worse remained unchanged with Gillespie County in Stage D3 and Kendall County in Stage D2. Fire danger was moderate to high across the area at the end of June. Of the counties in D2 or worse drought Kerr and Val Verde had burn bans in effect. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) for the Lower Colorado and Upper Guadalupe River Basins and below normal (10-24 percent) for the Lower Guadalupe River Basin. Area lakes and reservoirs continued well below normal pool elevations. With the extreme rain event on the 20th-21st, Lake Amistad rose close to three feet, but was still 41.6 feet below normal. Lake Travis remained 52 feet below normal. After rising slightly in May, Medina Lake dropped again and was 85 feet below normal. The Edwards Aquifer dropped during the month and was 27.6 feet below normal, and 8.1 feet below the level at the end of June 2013. The Edwards Aquifer Authority remained in stage 3 water restrictions requiring large water users to reduce pumping by 35%. Fredericksburg remained in stage 3 water restrictions, Kerrville in stage 1, and Del Rio entered stage 1.

Drought, Kerr

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Official NWS Observations
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

June brought beneficial rain to much of South Central Texas with the Rio Grande Plains experiencing a near record rainfall event near the end of the month. With the wet weather, no county worsened during the month and Val Verde (Extreme Category (D3)), Bandera, Edwards, Kerr, Llano, and Medina (all Severe (D2)) Counties improved. The rest of the area that was in category D2 or worse remained unchanged with Gillespie County in Stage D3 and Kendall County in Stage D2. Fire danger was moderate to high across the area at the end of June. Of the counties in D2 or worse drought Kerr and Val Verde had burn bans in effect. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) for the Lower Colorado and Upper Guadalupe River Basins and below normal (10-24 percent) for the Lower Guadalupe River Basin. Area lakes and reservoirs continued well below normal pool elevations. With the extreme rain event on the 20th-21st, Lake Amistad rose close to three feet, but was still 41.6 feet below normal. Lake Travis remained 52 feet below normal. After rising slightly in May, Medina Lake dropped again and was 85 feet below normal. The Edwards Aquifer dropped during the month and was 27.6 feet below normal, and 8.1 feet below the level at the end of June 2013. The Edwards Aquifer Authority remained in stage 3 water restrictions requiring large water users to reduce pumping by 35%. Fredericksburg remained in stage 3 water restrictions, Kerrville in stage 1, and Del Rio entered stage 1.

Drought, Llano

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Llano forecast zone
Reported by
Official NWS Observations
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

June brought beneficial rain to much of South Central Texas with the Rio Grande Plains experiencing a near record rainfall event near the end of the month. With the wet weather, no county worsened during the month and Val Verde (Extreme Category (D3)), Bandera, Edwards, Kerr, Llano, and Medina (all Severe (D2)) Counties improved. The rest of the area that was in category D2 or worse remained unchanged with Gillespie County in Stage D3 and Kendall County in Stage D2. Fire danger was moderate to high across the area at the end of June. Of the counties in D2 or worse drought Kerr and Val Verde had burn bans in effect. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) for the Lower Colorado and Upper Guadalupe River Basins and below normal (10-24 percent) for the Lower Guadalupe River Basin. Area lakes and reservoirs continued well below normal pool elevations. With the extreme rain event on the 20th-21st, Lake Amistad rose close to three feet, but was still 41.6 feet below normal. Lake Travis remained 52 feet below normal. After rising slightly in May, Medina Lake dropped again and was 85 feet below normal. The Edwards Aquifer dropped during the month and was 27.6 feet below normal, and 8.1 feet below the level at the end of June 2013. The Edwards Aquifer Authority remained in stage 3 water restrictions requiring large water users to reduce pumping by 35%. Fredericksburg remained in stage 3 water restrictions, Kerrville in stage 1, and Del Rio entered stage 1.

Drought, Medina

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Medina forecast zone
Reported by
Official NWS Observations
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

June brought beneficial rain to much of South Central Texas with the Rio Grande Plains experiencing a near record rainfall event near the end of the month. With the wet weather, no county worsened during the month and Val Verde (Extreme Category (D3)), Bandera, Edwards, Kerr, Llano, and Medina (all Severe (D2)) Counties improved. The rest of the area that was in category D2 or worse remained unchanged with Gillespie County in Stage D3 and Kendall County in Stage D2. Fire danger was moderate to high across the area at the end of June. Of the counties in D2 or worse drought Kerr and Val Verde had burn bans in effect. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) for the Lower Colorado and Upper Guadalupe River Basins and below normal (10-24 percent) for the Lower Guadalupe River Basin. Area lakes and reservoirs continued well below normal pool elevations. With the extreme rain event on the 20th-21st, Lake Amistad rose close to three feet, but was still 41.6 feet below normal. Lake Travis remained 52 feet below normal. After rising slightly in May, Medina Lake dropped again and was 85 feet below normal. The Edwards Aquifer dropped during the month and was 27.6 feet below normal, and 8.1 feet below the level at the end of June 2013. The Edwards Aquifer Authority remained in stage 3 water restrictions requiring large water users to reduce pumping by 35%. Fredericksburg remained in stage 3 water restrictions, Kerrville in stage 1, and Del Rio entered stage 1.

Drought, Val Verde

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Official NWS Observations
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

June brought beneficial rain to much of South Central Texas with the Rio Grande Plains experiencing a near record rainfall event near the end of the month. With the wet weather, no county worsened during the month and Val Verde (Extreme Category (D3)), Bandera, Edwards, Kerr, Llano, and Medina (all Severe (D2)) Counties improved. The rest of the area that was in category D2 or worse remained unchanged with Gillespie County in Stage D3 and Kendall County in Stage D2. Fire danger was moderate to high across the area at the end of June. Of the counties in D2 or worse drought Kerr and Val Verde had burn bans in effect. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) for the Lower Colorado and Upper Guadalupe River Basins and below normal (10-24 percent) for the Lower Guadalupe River Basin. Area lakes and reservoirs continued well below normal pool elevations. With the extreme rain event on the 20th-21st, Lake Amistad rose close to three feet, but was still 41.6 feet below normal. Lake Travis remained 52 feet below normal. After rising slightly in May, Medina Lake dropped again and was 85 feet below normal. The Edwards Aquifer dropped during the month and was 27.6 feet below normal, and 8.1 feet below the level at the end of June 2013. The Edwards Aquifer Authority remained in stage 3 water restrictions requiring large water users to reduce pumping by 35%. Fredericksburg remained in stage 3 water restrictions, Kerrville in stage 1, and Del Rio entered stage 1.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520435, 520436, 520437, 520438, 520439, 520440, 520441, 520442.